Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

History of heart attack. Suspected to have early signs of glaucoma. Prescribed Xalatin. Is this safe?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1257 Questions
I was told by my ophthalmologist recently that I have early signs of glaucoma. I was prescribed Xalatin drops on each eye before sleeping every night. As I had a heart attack 13 years ago in 2000 ( no surgery was required) and I have been in decent good health since then, I wonder if Xalatin drops have a negative side-effect on my heart condition.
Thank you.
Posted Sun, 12 May 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 2 hours later
Dear Sir

I hope Xalatin contains Latanoprost only which is commonly available as XALATAN.
Latanoprost contains a steroid, prostaglandin F2a analogue which is used for the treatment of glaucoma and has mainly ocular side effects.
1. chest pain/angina occurs in ~1% of patient taking this drug as per manufacture's brochure but standard medical literature (reviews and case report) describe angina as a rare side effect of this drug which has been reported anecdotally. neither the presence of anginal heart disease or heart attack is a contraindication (conditions where drug is not to be used) to use of this drug.

2. if you currently have angina on exertion , I would advise you to be careful and report to your cardiologist if there is a worsening of symptoms (increase in frequency/duration/ intensity of pain) or if you have rest angina. If you do not have any angina, then report it to your doctor if you have any chest pain.

I hope I cleared the issue to you.
Feel free to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor